Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 107, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 2, 2017, 2:43 PM EDT for Ashtabula County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 2, 2017, 3:00 PM EDT
- In force
- 17 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ashtabula County, OH
The radar
The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523
WUUS51 KCLE 021843
SVRCLE
OHC007-021930-
/O.NEW.KCLE.SV.W.0107.170802T1843Z-170802T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
243 PM EDT WED AUG 2 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Ashtabula County in northeastern Ohio...
* Until 330 PM EDT
* At 243 PM EDT, a severe thunderstorm was located near Andover, or
23 miles north of Sharpsville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Andover and Cherry Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 8052 4150 8081 4159 8084 4169 8052
TIME...MOT...LOC 1843Z 248DEG 17KT 4158 8062
HAIL...1.00IN
WIND...60MPH
$$
LaPlante1 follow-up statement
882
WWUS51 KCLE 021900
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
300 PM EDT WED AUG 2 2017
OHC007-021910-
/O.CAN.KCLE.SV.W.0107.000000T0000Z-170802T1930Z/
Ashtabula OH-
300 PM EDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHTABULA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4150 8052 4150 8081 4159 8084 4169 8052
TIME...MOT...LOC 1859Z 248DEG 17KT 4161 8052
$$
LaPlanteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:05 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 2, 2:05 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 205 PM EDT Wed Aug 2 2017 .SYNOPSIS... A weak cold front will move southeast toward the area today. This front will become stationary over Lake Erie tonight and then move little through Thursday. The front will move back north Thursday night as low pressure moves toward the Central Great Lakes. This low will pass well to the north on Friday and is expected to force a strong cold front across the local area. && .NEAR TERM /THROUGH THURSDAY/... Once the convective temperature is reached of 78 degrees across the area, cumulus clouds will start to form and likely become showers and thunderstorms for the afternoon. Temperature at Cleveland Hopkins airport is already 80 degrees. The rest of the area is not far behind. So, anticipating development of convective activity soon. Otherwise, temperature forecast far below air mass temperatures achieved last two days. So, bumped max temperatures up a few degrees for highs today into the middle and upper 80s except lower 80s in the northeast. Previous Discussion... Have been watching a few showers and thunderstorms over NW PA. These storms should exit the area to the east in an hour or two. After that it should be pretty quiet for a few hours. Although some more pop up storms cannot be ruled expect most of the precip today to develop this afternoon. The area should have greater coverage than yesterday. We are still lacking good forcing at the surface so timing and coverage of storms today remains tough to pinpoint. Will likely see scattered coverage by late afternoon with most of the storms in the west and south. Given the lack of wind shear the threat for severe storms appears minimal. Will likely see a decrease in storms this evening and tonight with the loss of daytime heating. Things will again be active on Thursday with the main baroclinic zone just to the north. CAPES will get to around 1500 J/KG and chances for strong convection will be a little better than today. The marginal risk area remains just to the west and will have to watch for storms moving in from the west. Given the uncertainties will go no higher than chance pops during the period. Temps are also tough today as cloud cover will determine how warm it gets. Eastern areas should see a fair amount of sunshine today and will go slightly warmer than guidance. Elsewhere will stay close to guidance number. Highs will be a degree or two cooler on Thursday. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Retained some mention of showers/thunderstorms Thursday night. This is to account for what remains in the evening from the diurnal peak and because it cannot be ruled out completely overnight with the upper support from the shortwave across the western Great Lakes beginning to arrive. Mild lows in the 60s. The timing for Friday's front still varies a decent amount from model to model, but the trend has been to slow it. This lines up with previous shift's suspicions that it may be too fast. The ECMWF is the fastest with a neutral to slightly negatively tilted shortwave whereas the GFS is slower and keeping the trough positively tilted a bit longer as it pivots across the Great Lakes. Tried to put in more detail into the forecast for Friday, with the likely mention across the western third of the area in the morning and the remainder for the afternoon. This timing would potentially set us up for storms to reach strong to severe limits across the east in the afternoon/early evening Friday. The low is expected to deepen and track across MI/Lake Huron with the cold front sweeping across our area by midnight. Have increased cloud cover both Friday night and on Saturday with the cold advection and wrap around moisture. Have continued precip chances across the lake and snowbelt through Saturday for lake effect showers. The high and some ridging work in quickly late Saturday afternoon and evening ending any remaining showers. Highs Saturday will be limited to potentially just the upper 60s across nw PA and lower/mid 70s across northern OH. && .LONG TERM /SUNDAY THROUGH TUESDAY/... Fair Sunday with high pressure overhead but temperatures will be a few degrees below normal. Fairly broad brushed precip chances for Sunday night through Monday night as models work to resolve the next shortwave to move across the Plains and to the Ohio Valley. Surprisingly there is decent agreement in a developing surface low to track across northern OH/Lake Erie sometime on Monday. Will keep highs fairly reserved in the upper 70s for the early part of next week. && .AVIATION /18Z Wednesday THROUGH Monday/... Convection continues to develop in a cluster over the snowbelt region of the area with another line just east of Toledo to Findlay. Added tempo groups to TAFs where better chance of showers and thunderstorms are expected. Otherwise, just mentioned VCTS elsewhere. Expecting activity to diminish after this evening and then it should fire back up again late morning early afternoon tomorrow as we remain in the same air mass. Winds should be light for the most part. Lake breeze will fluctuate along the lake shore due to disturbance from outflows from the thunderstorms. OUTLOOK...Non-VFR possible with scattered showers/thunderstorms Thursday evening and a better chance Friday with the cold front. && .MARINE... Light south-southwest winds with afternoon onshore breezes across the eastern half of the lake's nearshore waters can be expected both today and Thursday. The lake gets quite unsettled for Friday and Saturday as low pressure deepens and tracks across Michigan and Lake Huron. The southwest winds will pick up Friday to upwards of 15 to 20 knots. The current timing for the passage of the front is for Friday evening. Winds behind the front Friday night and through the first part of Saturday will be stronger at 20 t0 25 knots. A small craft advisory will be needed, jut not sure how early on Friday it will be needed. High pressure quickly works across the Ohio Valley for Saturday evening so the lake aught to quiet down fairly quickly. Much better lake conditions for Sunday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kubina NEAR TERM...Kubina/Lombardy SHORT TERM...Oudeman LONG TERM...Oudeman AVIATION...Lombardy MARINE...Oudeman
Hazardous weather outlook, Aug 2, 3:49 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 349 AM EDT Wed Aug 2 2017 LEZ142>145-162>165-OHZ003-006>009-017-018-027-030800- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 349 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089- PAZ001>003-030800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga- Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 349 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 2, 1:31 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
131 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL HUBBARD 41.16N 80.57W
08/02/2017 E0.25 INCH TRUMBULL OH TRAINED SPOTTER
&&
THOMPSONSpecial weather statement, Aug 2, 2:25 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
225 PM EDT WED AUG 2 2017
OHZ007-008-018-027-036-021915-
Seneca-Wyandot-Marion-Ottawa-Sandusky-
225 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...CENTRAL SANDUSKY AND CENTRAL WYANDOT
COUNTIES...
At 224 PM EDT, a strong thunderstormS was located near Fremont, Oak
Harbor and near Upper Sandusky. Half inch hail is possible with
these storms.
Some Locations that can be impacted through 315 pm include...
Fremont, Upper Sandusky, Port Clinton, Clyde, Oak Harbor and
Catawba Island.
Torrential rainfall is also occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4101 8342 4134 8331 4162 8313 4154 8293
4162 8288 4161 8280 4050 8342
TIME...MOT...LOC 1818Z 253DEG 5KT 4132 8323
ThompsonSpecial weather statement, Aug 2, 2:27 PM EDT, 16 minutes before
Special Weather Statement...Corrected
National Weather Service Cleveland OH
227 PM EDT WED AUG 2 2017
OHZ007-008-018-027-036-021915-
Seneca-Wyandot-Marion-Ottawa-Sandusky-
227 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...CENTRAL SANDUSKY AND CENTRAL WYANDOT
COUNTIES...
At 224 PM EDT, strong thunderstorms were located near Fremont,
Oak Harbor and near Upper Sandusky. Half inch hail is possible with
these storms.
Some Locations that can be impacted through 315 pm include...
Fremont, Upper Sandusky, Port Clinton, Clyde, Oak Harbor and
Catawba Island.
Torrential rainfall is also occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4101 8342 4134 8331 4162 8313 4154 8293
4162 8288 4161 8280 4050 8342
TIME...MOT...LOC 1818Z 253DEG 5KT 4132 8323
corrected for wording.
ThompsonThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:25 PM EDT | Special Weather Statement | CLE | Ottawa, Sandusky, Seneca, Wyandot | 50 min |
| Aug 2, 2:27 PM EDT | Special Weather Statement | CLE | Ottawa, Sandusky, Seneca, Wyandot | 48 min |
| Aug 2, 4:58 PM EDT | Special Weather Statement | CLE | Ashland, Richland | 62 min |
| Aug 2, 5:48 PM EDT | Special Weather Statement | CLE | Cuyahoga | 57 min |
| Aug 2, 6:12 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga | 3 hr |
| Aug 2, 6:50 PM EDT | Special Weather Statement | CLE | Summit | 40 min |
| Aug 2, 7:35 PM EDT | Special Weather Statement | CLE | Mahoning, Portage, Stark, Summit | 25 min |
| Aug 2, 7:45 PM EDT | Special Weather Statement | CLE | Wood | 45 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.